Alert archive / New Mexico / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Albuquerque, NM

August 10, 2005Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 10, 2005, 7:26 PM MST for Cibola County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 7:26 PM MST (02:26 UTC)
Expired
Aug 10, 2005, 10:30 PM MST
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 146 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:00 PM MSTFLASH FLOOD13 E Fence Lake, NMTHREE FEET OF MOVING WATER OVER HIGHWAY 36. TREE LOGS WERE TRANSPORTED OVER THE HIGHWAY VIA THE HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3303 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 110227
FFWABQ
NMC006-110530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
826 PM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 1130 PM MDT

* AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 7
  MILES WEST OF EL MORRO TO 35 MILES SOUTH OF EL MORRO....MOVING
  NORTHEAST AT 5 MPH. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR
  HAVE BEEN OBSERVED.

* LOCATIONS IMPACTED INCLUDE...
  PINE HILL...
  HIGHWAY 36 EAST OF FENCE LAKE...

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3496 10855 3496 10845 3510 10846 3510 10812
      3459 10810 3460 10853

$$

DPORTER
2 follow-up statements
000 
WGUS75 KABQ 110321
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
918 PM MDT WED AUG 10 2005

NMC006-110530-
CIBOLA-
918 PM MDT WED AUG 10 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL CIBOLA
COUNTY UNTIL 1130 PM MDT...

AT 916 PM MDT...THE PUBLIC REPORTED FLASH FLOODING ALONG HIGHWAY 36 
APPROXIMATELY 13 MILES EAST OF FENCE LAKE. THE HEAVIEST STORMS HAVE 
SHIFTED TO THE NORTH...HOWEVER LIGHT TO MODERATE RAINS CONTINUE OVER 
THE WARNING AREA. THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 22 MILES NORTH OF EL MORRO TO 31 MILES SOUTH OF EL MORRO....AND 
MOVING NORTHEAST AT 10 MPH. AN ADDITIONAL ONE INCH OF RAINFALL COULD 
OCCUR OVER WESTERN CIBOLA COUNTY OVER THE NEXT HOUR OR TWO.

* LOCATIONS IMPACTED INCLUDE...
  PINE HILL...
  HIGHWAY 36...

DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

TO REPORT FLOODING...CALL THE NATIONAL WEATHER SERVICE OFFICE IN 
ALBUQUERQUE AT 1.888.386.7637 OR HAVE THE NEAREST LAW ENFORCEMENT 
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3496 10855 3496 10845 3510 10846 3510 10812
      3459 10810 3460 10853

$$

DPORTER
000 
WGUS75 KABQ 110426
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1026 PM MDT WED AUG 10 2005

NMC006-110530-
CIBOLA-
1026 PM MDT WED AUG 10 2005

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN CIBOLA
COUNTY UNTIL 1130 PM MDT...

AT 1023 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE PERSISTENT HEAVY RAIN OVER WESTERN CIBOLA COUNTY. THE HEAVY 
RAIN WAS AFFECTING AREAS GENERALLY WEST OF A LINE EXTENDING FROM 
BLUEWATER LAKE...TO EL MORRO TO NEAR FENCE LAKE. SINCE 930 
PM...RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WERE INDICATED BETWEEN 
RAMAH AND EL MORRO AND ALONG HIGHWAY 36 NORTH OF FENCE LAKE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN ALBUQUERQUE OR CALL DIRECT AT 1.888.386.7637.

LAT...LON 3487 10891 3496 10845 3524 10836 3526 10812
      3460 10818 3460 10901

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:46 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 10, 12:46 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT WED AUG 10 2005

.DISCUSSION...EXTENT AND PLACEMENT OF THUNDERSTORMS THROUGH AT LEAST
THE WEEKEND WILL CONTINUE TO BE MAIN FORECAST CHALLENGE.

UPPER LEVEL HIGH HAS DRIFTED TO E NM THIS PM AS EVIDENCED BY RADAR
RETURNS AND SATELLITE IMAGERY. BULK OF CLOUDS AND ECHOES MOVING TO
THE N OR NE FROM THE CNTRL MOUNTAINS ON W. THESE WILL ALSO BE THE
MOST ACTIVE AREAS AS WELL THIS EVENING WHERE DEEPEST MOISTURE AND
BEST INSTABILITY EXIST. WILL KEEP MENTION OF HEAVY RAINERS IN THIS
AREA AS WELL FOR THE EVENING.

UPPER HIGH WILL CONTINUE TO DRIFT SE AND OR WEAKEN OVER THE NEXT FEW
DAYS. PRETTY MUCH THE SAME SCENARIO FOR THU AND FRI AS TODAY WITH
THE NE PERHAPS MORE ACTIVE THANKS TO THE UPPER LEVEL STEERING FLOW
MORE FAVORABLE FOR THEM. WILL MENTION HEAVY RAIN WITH THUNDERSTORMS
DURING THE EVENING HOURS. DAYTIME TEMPS JUST A LITTLE LOWER IN MOST
PLACES FOR THE END OF THE WEEK AS COMPARED TO TODAY.

THE WEEKEND WILL CONTINUE ACTIVE...IN FACT IT COULD BE THE MOST
ACTIVE DAYS OF THE PAST WEEK. BACK DOOR FRONT STILL ON TRACK FOR
SAT...WITH LATEST NAM A BIT FASTER IF ANYTHING. E PLAINS IN LINE FOR
A FRESH BATCH OF MOISTURE AND UPSLOPE FLOW LEADING TO MORE COVERAGE
OVER THE E. A FEW UPPER LEVEL DISTURBANCES TO CROSS THE STATE AS
WELL. RESULT OF ALL THIS IS SCATTERED POPS AREAWIDE FOR SAT AND JUST
ABOUT EVERYWHERE SUN. WILL NOT MENTION HEAVY RAIN THIS FAR OUT BUT
WILL BE A GOOD BET IN SOME PLACES.

AN INCREASING SW FLOW ALOFT FORECAST THROUGH THE FIRST HALF OF NEXT
WEEK AS A DEEP TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NW...
WITH A RATHER UNUSUAL LOW FOR MID AUGUST...WHICH MAY EVEN CLOSE OFF
FOR A TIME...OVER SRN CA. THIS LOW TO LIFT TO OUR N BY MIDWEEK. THE
IDEA OF A GRADUAL DRYING TREND THEREFORE STILL LOOKS REASONABLE WITH
LITTLE CHANGE TO THE GRIDS IN THE EXTENDED. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  64  87  63  88 /  50  40  30  30
GALLUP..........................  58  82  58  82 /  40  40  40  40
GRANTS..........................  58  83  58  82 /  40  30  30  40
GLENWOOD........................  60  86  60  88 /  40  50  40  40
CHAMA...........................  49  78  49  74 /  50  40  50  30
LOS ALAMOS......................  56  82  55  80 /  30  30  40  30
RED RIVER.......................  45  73  44  70 /  50  40  50  50
TAOS............................  54  81  54  79 /  40  30  40  30
SANTA FE........................  56  82  55  81 /  40  30  30  40
SANTA FE AIRPORT................  58  85  58  84 /  40  30  30  30
ESPANOLA........................  57  87  59  86 /  30  20  30  30
ALBUQUERQUE HEIGHTS.............  68  88  67  87 /  40  20  30  30
ALBUQUERQUE VALLEY..............  66  90  65  88 /  30  20  30  30
ALBUQUERQUE FOOTHILLS...........  64  88  63  86 /  40  20  30  30
ALBUQUERQUE WEST MESA...........  66  90  66  89 /  30  20  30  30
SOCORRO.........................  65  91  65  89 /  30  20  30  40
SANDIA PARK/CEDAR CREST.........  56  81  56  79 /  40  30  30  30
MORIARTY/ESTANCIA...............  54  84  56  83 /  40  20  30  30
CARRIZOZO.......................  62  88  63  86 /  30  30  30  30
RUIDOSO.........................  57  81  56  79 /  30  30  30  30
RATON...........................  57  83  54  82 /  30  30  50  50
LAS VEGAS.......................  56  81  55  80 /  30  30  40  40
ROY.............................  61  84  60  83 /  20  20  30  30
CLAYTON.........................  64  88  63  87 /  20  20  30  30
SANTA ROSA......................  61  90  61  89 /  20  20  20  30
TUCUMCARI.......................  67  93  66  92 /  20  20  20  20
FORT SUMNER.....................  65  91  65  90 /  20  10  20  20
CLOVIS..........................  64  91  64  90 /  10  10  20  20
PORTALES........................  64  92  65  91 /  10  10  20  20
ROSWELL.........................  68  94  68  93 /  10  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Aug 10, 5:00 AM MST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED AUG 10 2005

NMZ001>021-026-111200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE THUNDERSTORMS ARE ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME.
HOWEVER...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH COULD
LEAD TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...CONTACT LOCAL LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT ANY INSTANCES
OF FLOODING.

19

Nearby

Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.